Indiana, 2011

Hail in Indiana, September 30, 2011

September 30, 2011 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms produced small hail across parts of northwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms produced small hail across parts of northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 30, 4:12 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 30, 4:12 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
512 PM CDT FRI SEP 30 2011

.DISCUSSION...
412 PM CDT

A LITTLE MORE COVERAGE IN SHOWERS HAS BEEN CREEPING UP EAST OF
INTERSTATE 39 THIS AFTERNOON. THE SUNSHINE WARMING LOWER
LAYERS...COUPLED WITH THE COLD AIR JUST OFF OF THE BL ARE ALLOWING
LOWER LEVEL LAPSE RATES TO EXCEED 7 C/KM. THIS COUPLED WITH THE
LOW FREEZING LEVELS AND LOW HAIL GROWTH ZONE WILL ALLOW FOR A FEW
OF THE MORE 'CONVECTIVE' AND SHALLOW SHOWERS TO BE SUPPORTIVE OF
SMALL HAIL. SO FAR THIS AFTERNOON THERE HAVE BEEN A FEW REPORTS
OF PEA OR SMALLER SIZED HAIL FROM THE MORE ORGANIZED LOOKING
SHOWERS...BUT COVERAGE WILL BE VERY LIMITED AND WILL KEEP ANY
GRAUPEL MENTION OUT OF THE ZONES UNLESS THERE IS BIGGER UPTICK IN
COVERAGE AND INTENSITY. ACTIVITY SHOULD WANE ONCE THE SUN FALLS
BELOW THE HORIZEN. UPDATED GRIDS AND ZONES HAVE BEEN SENT.

SHEA

//PREV DISCUSSION...
327 PM CDT

AFD...SHORT TERM...THIS EVENING THROUGH MONDAY...

THE BIG NEWS FOR EVERYONE DEPRESSED BY THE WEATHER OVER THE LAST
WEEK OR SO IS WE ARE FINALLY GOING TO GET A BREAK AND A MUCH
DESERVED WARM-UP...BUT NOT UNTIL SUNDAY AND ESPECIALLY MONDAY.

MAIN CONCERNS WITH THIS FORECAST PACKAGE ARE EXTENT OF LAKE EFFECT
SHOWERS LATER THIS AFTERNOON AND TONIGHT...COLD TEMPERATURES AND
FROST IN OUTLYING AREAS TONIGHT...AND ANOTHER NIGHT OF COLD
TEMPERATURES ON SATURDAY NIGHT. THIS WILL BRING THE POTENTIAL FOR A
MORE WIDESPREAD FROST.

ON WATER VAPOR IMAGERY THIS AFTERNOON...DEEP MIDLEVEL TROUGH DIGGING
EAST INTO CENTRAL GREAT LAKES...WITH LARGE RIDGE OVER WESTERN CONUS.
AT THE SURFACE...LOW PRESSURE HAS MOVED EAST TO EASTERN GREAT
LAKES...WITH A VERY LARGE AREA OF HIGH PRESSURE STRETCHING FROM
WESTERN ONTARIO DOWN THROUGH THE CENTRAL PLAINS. THIS HAS ALLOWED
WINDS TO CONTINUE TO SUBSIDE AS PRESSURE GRADIENT RELAXES. WAVE
HEIGHTS ALONG LAKESHORE WILL ALSO SLOWLY FALL...SO LAKESHORE FLOOD
WARNINGS AND STATEMENTS WILL BE ALLOWED TO EXPIRE AT 400 PM. MAIN
STORY THIS AFTERNOON IS VERY COOL AIRMASS CONTINUING TO SPILL INTO
REGION. SECOND SHOT OF EVEN COLDER AIR IS PUSHING IN THIS AFTERNOON
WITH ARRIVAL OF THERMAL TROUGH. THIS HAS STEEPENED LAPSE RATES AND
ALLOWED STRATOCU FIELD TO BLOSSOM OVER LAND. AS OF THIS WRITING...
SOME SPOTTY LIGHT SHOWERS AND SPRINKLES HAVE DEVELOPED OUT OF THIS
STRATOCU FIELD...SO ADDED IN SOME SLIGHT POPS TO COVER THIS
DEVELOPMENT THIS AFTERNOON.

MORE SIGNIFICANTLY...NORTHERLY FLOW OF COLD AIR OVER WARM LAKE HAS
SPURRED LAKE EFFECT SHOWER DEVELOPMENT INTO NORTHWEST INDIANA.
ACTIVITY DID NOT REALLY GET GOING UNTIL SECONDARY CAA SURGE THIS
AFTERNOON...WHICH INCREASED LAKE SURFACE TEMP TO 850 MB DIFFERENTIAL
TO A SUFFICIENT DEGREE. SHOWERS WILL FOCUS MAINLY ON PORTER COUNTY
INTO EARLY TONIGHT...AND THIS IS WHEN LAKE EFFECT PARAMETERS WILL BE
MOST FAVORABLE. LAKE INDUCED CAPE OF WELL OVER 500 J/KG...
EQUILIBRIUM LEVELS WELL OVER 10KFT...AND DECENT OMEGA AND MOISTURE
IN UNSTABLE LAYER WILL SUPPORT AT LEAST LIKELY POPS FOR LAKE
EFFECT SHOWERS...TAPERING TO CHANCE OVER LAKE COUNTY INDIANA. MAY
NEED TO MONITOR TO BUMP UP POPS OVER PORTER COUNTY THIS EVENING.

LATER TONIGHT...GUIDANCE IS HINTING AT NEARSHORE CONVERGENCE FARTHER
EAST...WHICH SHOULD LAKE EFFECT PARAMETERS REMAIN AS
FAVORABLE...WOULD ENTAIL A WELL-DEFINED PLUME OF SHOWERS INTO LAKE
COUNTY INDIANA AND POSSIBLY AS FAR WEST AS FAR EASTERN COOK COUNTY
AS WINDS TURN DUE NORTHERLY OR JUST EAST OF NORTH. HOWEVER...NAM AND
GFS BUFKIT SOUNDINGS BOTH SUGGEST LAKE EFFECT SET-UP BECOMING LESS
FAVORABLE AFTER MIDNIGHT...WITH SUBSIDENCE FROM RISING MIDLEVEL
HEIGHTS AND HIGH PRESSURE NOSING IN FROM THE NORTH CAUSING FALLING
INVERSION HEIGHTS. CAPPED POPS AT CHANCE IN NORTHWEST INDIANA AND
FAR EASTERN COOK COUNTY...AND BROUGHT SLIGHT CHANCE POPS WEST TO
VICINITY OF MIDWAY AIRPORT DUE TO EXPECTATION OF SHOWERS WEAKENING.
LAKE EFFECT SHOWERS WILL NEED MONITORING TONIGHT FOR NEAR-TERM
UPDATES GIVEN SOME UNCERTAINTY OVER EVOLUTION. KEPT A SLIGHT CHANCE
FOR LAKE SHOWERS TO CONTINUE INTO EARLY SATURDAY MORNING FOR EASTERN
COOK COUNTY AND LAKE COUNTY INDIANA...WITH ANY ACTIVITY COMPLETELY
SHUTTING OFF BY MID-MORNING SATURDAY.

OUTSIDE OF LAKE EFFECT CLOUDS AND PRECIP...AS HIGH BUILDS IN FROM
NORTH...SKIES WILL CLEAR. LOW LEVEL AIR-MASS IS VERY DRY AND QUITE
COLD...WITH 850 MB TEMPS FALLING TO BELOW 0C...SO LOWS IN THE LOW TO
MID 30S ARE EXPECTED FOR NORTHWEST AND NORTH CENTRAL ILLINOIS.
EXTENT TO WHICH BOUNDARY LAYER DECOUPLES AND NORTHERLY WINDS
DIMINISH FOR THESE AREAS WILL DETERMINE IF AND HOW MUCH FROST CAN
DEVELOP. FOR NOW...OPTED NOT TO HOIST FROST HEADLINES AND CARRIED
PATCHY FROST IN GRIDS THROUGH EARLY SATURDAY MORNING. WILL MENTION
IN HWO.

DESPITE MIDLEVEL HEIGHTS CONTINUING TO RISE ON SATURDAY...850 MB
THERMAL TROUGH WILL BE OVER AREA...WITH TEMPS OF 0 TO -2C. THIS WILL
TRANSLATE TO HIGHS ONLY IN THE MIDDLE AND UPPER 50S...THOUGH SKIES
WILL BE MOSTLY SUNNY OUTSIDE LINGERING LAKE EFFECT CLOUDS. SURFACE
RIDGE AXIS WILL MOVE OVERHEAD ON SATURDAY...SETTING UP FOR A
POSSIBLY EVEN COLDER NIGHT THAN TONIGHT...ESPECIALLY WELL OUTSIDE
CHICAGO. LIGHT WINDS AND CLEAR SKIES WILL SPELL NEARLY OPTIMAL
RADIATIONAL COOLING CONDITIONS. DID NOT GO QUITE AS COLD AS PREVIOUS
FORECAST WITH LOW TEMPS BUT STILL WENT BELOW GUIDANCE...ESPECIALLY
IN NORMALLY COLDER SPOTS. LOW TO MID 30S ARE IN THE CARDS AWAY FROM
THE LAKE...SO FROST COVERAGE WILL LIKELY BE MORE WIDESPREAD. OPTED
NOT TO ISSUE A FREEZE WATCH...AS THOUGHT IS FREEZING TEMPERATURES
WILL NOT BE WIDESPREAD ENOUGH.

AFTER COLD START ON SUNDAY MORNING...TEMPERATURES ALOFT WILL
STEADILY WARM...SO ONCE MIXING COMMENCES...AFTERNOON TEMPERATURES
WILL REACH THE MID 60S...WITH UPPER 60S SOUTH OF I-80. SUNDAY WILL
START A STRETCH OF BEAUTIFUL FALL WEATHER...WITH MIDLEVEL RIDGE
BUILDING OVER AREA AND SURFACE RIDGE REMAINING NEARBY. AIR-MASS WILL
REMAIN QUITE DRY AND LONG NIGHT THIS TIME OF YEAR WILL LEAD TO
ANOTHER COOL NIGHT SUNDAY NIGHT...BUT NOT AS COLD AS SATURDAY NIGHT.
AND THEN FINALLY THE WEATHER WE HAVE ALL BEEN WAITING FOR ON MONDAY.
SUNNY SKIES AND HIGHS IN THE LOW 70S...WITH EVEN SOME MID 70S
POSSIBLE OVER FAR SOUTHERN CWA. WENT A BIT ABOVE GUIDANCE ON
MONDAY...AS DRY AIR MASS AND FULL SUNSHINE SHOULD SUPPORT EFFICIENT
WARMING.

RC

LONG TERM...MONDAY NIGHT THROUGH FRIDAY...FAIRLY QUIET WEATHER
IS IN STORE NEXT WEEK AS STRONG UPPER RIDGE SLOWLY WORKS EAST ACROSS
THE REGION. UNDER THE INFLUENCE OF THE UPPER HIGH...EXPECT TO SEE
PLENTY OF SUNSHINE AND ABOVE NORMAL TEMPERATURES AS H85 TEMPS WARM
INTO THE 13-16C RANGE...AND PERSIST THROUGH THE WEEK. AT THE
SURFACE...A GRADUAL WARMING TREND IS EXPECTED THROUGH THE
PERIOD...AS AFTERNOON HIGHS GO FROM LOW TO MID 70S TUESDAY...TO MID
AND UPPER 70S BY THURSDAY. BY FRIDAY...UPPER RIDGE IS EXPECTED TO
SLIDE EAST OF THE AREA AS LONGWAVE TROUGH BEGINS TO APPROACH FROM
THE WEST. AMONGST EXTENDED GUIDANCE AND GLOBAL ENSEMBLE
MEMBERS...THERE IS FAIRLY HIGH AGREEMENT LENDING TO HIGHER
CONFIDENCE IN FAIR/WARM WEATHER PERSISTING THROUGH THE END OF THE
WEEK. THE ECMWF IS MUCH SLOWER IN BRINGING THE UPPER TROUGH TOWARDS
THE END OF THE WEEK...BUT THIS SOLUTION WOULD ONLY KEEP THE NICE
WEATHER AROUND LONGER. BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* NORTHWEST WINDS GUSTING TO 25-28 KT AT TIMES UNTIL SUNSET.

* SCATTERED -SHRA LIKELY UNTIL SUNSET. SOME HEAVIER SHOWERS MAY BE
  ACCOMPANIED BY GRAUPLE OR VERY SMALL HAIL.

* SCT-BKN SKIES 3500-4500 FT...BECMG FEW-SCT040 AT SUNSET.

* POTENTIAL FOR LAKE EFFECT SHRA LATER TONIGHT/SATURDAY MORNING.

* POTENTIAL FOR 2000-3000 FT LAKE EFFECT CIGS OVERNIGHT THROUGH
  SATURDAY MORNING.

MDB

//DISCUSSION...UPDATED 22Z...

WEAK UPPER WAVE AND VERY COLD AIR ALOFT HAVE GENERATED SCT SHRA
ACROSS NERN IL/NWRN IN/SERN WI. SOME OF THE HEAVIER SHOWERS MAY
PRODUCE BRIEF HEAVY RAIN...WETTING RUNWAYS AND DROPPING VIS TO
3-5SM. THE DURATION OF ANY SHOWERS AT THE TERMINALS WILL BE
BRIEF...LIKELY LESS THAN 10 MINUTE. GIVEN THE VERY COLD AIR
ALOFT...SOME OF THE HEAVIER SHOWERS MAY BE ACCOMPANIED BY GRAUPLE
OR SMALL HAIL AS WELL AS WIND GUSTS TO 25 KT. COVERAGE HAS
INCREASED OVER THE PAST HOUR...SO WILL INCLUDE A TEMPO FOR SHRA
UNTIL 00Z. AFTER 00Z...EXPECT MOST OF THE SHOWERS TO DISSIPATE AS
THEY ARE LARGELY DIURNALLY DRIVEN.

KREIN

FROM 18Z...

NORTH TO NORTH-NORTHWEST WINDS CONTINUE EARLY THIS AFTERNOON AND
EXPECT THAT GUSTS WILL INCREASE TO AROUND 25 KT OR SLIGHTLY
HIGHER...WITH GUSTS OF 25-30 KT CONTINUING AT GYY. SCT-BKN LOWER
END VFR SKIES WILL CONTINUE THROUGH THE AFTERNOON WITH SKIES WELL
INLAND OF THE LAKE SEEING CLEARING AS THE SUN SETS. AREAS NEAR THE
LAKE AND ACROSS MUCH OF NORTHWEST INDIANA WILL SEE AT LEAST
SCATTERED SKIES CONTINUE THIS EVENING...WITH BROKEN SKIES PROBABLY
PREVAILING AT GYY THANKS TO THE LAKE. LAKE EFFECT SHOWERS WILL
BECOME MORE LIKELY INTO THE EVENING AND ESPECIALLY TONIGHT WITH
CURRENT RADAR MOSAIC SHOWING SOME DEVELOPMENT TRYING TO ORGANIZE
DOWN THE LONG AXIS OF THE LAKE. INITIAL ACTIVITY SHOULD STAY JUST
EAST OF GYY BUT WILL LIKELY DRIFT WESTWARD WITH TIME. MAY BE A
LITTLE SLOW ON THE VCSH MENTION THERE BUT ITS NOT COMPLETELY CLEAR
HOW QUICKLY THE BANDS WILL INTO THE EVENING. CONFIDENCE IS BETTER
IN LAKE EFFECT SHRA EVOLUTION INTO TONIGHT. LOW LEVEL FLOW WILL
BECOME SLIGHTLY EAST OF NORTH WITH CONVERGENCE SETTING UP ON THE
WESTERN SHORE OF THE LAKE. THIS WOULD SUPPORT A WESTWARD MOVEMENT
TO ANY ACTIVITY THIS EVENING AND OVERNIGHT. THIS WILL BRING AT
LEAST THE CHANCE FOR SHRA TO THE ILLINOIS SHORELINE OVERNIGHT INTO
SATURDAY MORNING WITH ACTIVITY POSSIBLY MOVING AS FAR INLAND AS
ORD/MDW. STILL SOME QUESTION IF DEVELOPMENT WILL CONTINUE
OVERNIGHT WITH PARAMETERS WANING A BIT BUT WILL STICK WITH VCSH
MENTION AT ORD/MDW. MVFR CIGS ARE ALSO POSSIBLE THERE...AS WELL AS
DPA. SHRA ACTIVITY SHOULD SHUTOFF BY EARLY AFTERNOON ALLOWING
SCATTERING OF SKIES. FURTHER INLAND...INCLUDING RFD...SKIES WILL
PROBABLY BE MOSTLY CLEAR WITH SOME STRATOCU POSSIBLY DEVELOPING
LATE MORNING. WINDS WILL BE LIGHTER WITH SOME GUSTS TO NEAR 20 KT
POSSIBLE DURING THE AFTERNOON.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH CONFIDENCE IN WIND FORECAST.

* MEDIUM-HIGH CONFIDENCE THAT SHRA WILL MOVING THROUGH THE AREA
  MAY DIRECTLY AFFECT TERMINALS FOR BRIEF PERIODS...BUT ACTIVITY
  IS SCATTERED AND DURATION OF IMPACT WILL BE BRIEF.

* HIGH CONFIDENCE IN CEILING FORECAST THIS AFTERNOON.

* MEDIUM CONFIDENCE IN LAKE EFFECT SHRA AT LEAST BEING IN THE
  VICINITY OF THE AIRPORT LATE TONIGHT AND SATURDAY MORNING.

* MEDIUM-HIGH CONFIDENCE IN LAKE EFFECT CEILINGS LATE TONIGHT AND
  SATURDAY MORNING BUT LOW CONFIDENCE IN THEM BEING BELOW 3000 FT.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT THROUGH THURSDAY...VFR.

MDB

&&

.MARINE...
143 PM CDT

MARINE FORECAST CONCERNS ARE FOCUSED ON GRADUAL DECREASE IN STRONG
NORTHERLY WINDS ACROSS LAKE MICHIGAN...HIGH WAVES AND ASSOCIATED
STORM/GALE/SMALL CRAFT ADVISORY HEADLINE ISSUES INTO SUNDAY.

LOW PRESSURE CONTINUES TO FILL NEAR TORONTO ONTARIO EARLY THIS
AFTERNOON. THIS LOW WILL CONTINUE TO WEAKEN AS IT DRIFTS EAST ACROSS
UPSTATE NEW YORK THIS EVENING...AND EVENTUALLY REFORMS OFF THE EAST
COAST. AS THIS OCCURS...HIGH PRESSURE OVER WESTERN ONTARIO AND THE
UPPER MIDWEST WILL SLOWLY DRIFT SOUTHEAST ACROSS THE NORTHERN AND
WESTERN GREAT LAKES AND THE MID MISSISSIPPI VALLEY THROUGH SUNDAY
MORNING. THIS WILL ALLOW CONTINUED GRADUAL WEAKENING OF THE SURFACE
PRESSURE GRADIENT ACROSS LAKE MICHIGAN.

AFTER THIS MORNINGS GUSTS IN EXCESS OF 50 KTS...AND WAVES HIGHER
THAN 20 FT PER BUOY AND SHIP OBS...WINDS HAVE SETTLED TO 35-40 KTS
FOR THE MOST PART ACROSS THE OPEN WATERS AND THE SOUTH SHORE WITH
WAVES NOW IN THE 12-15 FOOT RANGE PER LATEST BUOY OBS. THUS HAVE
ALLOWED THE STORM WARNING TO EXPIRE AS OF 1 PM CDT...REPLACED BY A
GALE WARNING WHICH WILL RUN THROUGH 1 AM CDT SATURDAY BASED ON
CONSISTENT MODEL GUIDANCE. WITH EXPIRATION OF GALE WARNINGS
TONIGHT...WILL HAVE TO HOIST SMALL CRAFT ADVISORIES FOR THE ILLINOIS
AND INDIANA NEARSHORE WATERS. LONG NORTHERLY FETCH AND CONTINUED
RATHER GRADUAL DECLINE IN WIND SPEEDS WILL HELP TO MAINTAIN WAVES
WELL ABOVE 4 FT PARTICULARLY ALONG THE INDIANA SHORE INTO SUNDAY
MORNING. WILL LIKELY BE ABLE TO KEEP ILLINOIS SHORE SMALL CRAFT
ADVISORIES A LITTLE SHORTER...WITH A SLIGHTLY MORE FAVORABLE FETCH
FOR ALLOWING WAVES TO SUBSIDE.

WINDS AND WAVES SHOULD BE MUCH LOWER FROM SUNDAY INTO THE MIDDLE OF
NEXT WEEK...AS BLOCKING PATTERN ALOFT ALLOWS HIGH PRESSURE RIDGE TO
LINGER ACROSS THE CENTRAL PART OF THE NATION AND THE WESTERN LAKES.
IN FACT WIND DIRECTION FORECAST BECOMES A BIT UNCERTAIN DUE TO VERY
WEAK GRADIENT DURING THIS PERIOD.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ744-LMZ745-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 1 AM
     SATURDAY.

     GALE WARNING...LMZ741-LMZ742-LMZ743 UNTIL 10 PM FRIDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WINTHROP TO WILMETTE HARBORS UNTIL 1 AM SUNDAY.

&&
Hazardous weather outlook, Sep 30, 3:01 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT FRI SEP 30 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
401 PM CDT FRI SEP 30 2011 /501 PM EDT FRI SEP 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A COLD AIR MASS COMBINED WITH SURFACE HIGH PRESSURE COULD SET THE
STAGE FOR AREAS OF FROST ACROSS PORTIONS OF NORTHWEST AND NORTH
CENTRAL ILLINOIS TONIGHT.

RIP CURRENTS ARE LIKELY THROUGH TONIGHT FOR BOTH THE ILLINOIS AND
INDIANA LAKE SHORES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES NEAR OR SLIGHTLY BELOW FREEZING ARE POSSIBLE ACROSS
PORTIONS OF NORTH CENTRAL ILLINOIS AND THE FAR WESTERN SUBURBS OF
CHICAGO ON SATURDAY NIGHT. A MORE WIDESPREAD FROST IS LIKELY ON
SATURDAY NIGHT.

THE THREAT FOR RIP CURRENTS WILL LIKELY CONTINUE INTO SATURDAY
EVENING FOR BOTH THE ILLINOIS AND INDIANA LAKE SHORES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
401 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS HAVE DIMINISHED TO BELOW GALE FORCE FOR THE ILLINOIS
NEARSHORE FROM WINTHROP HARBOR TO WILMETTE HARBOR. WIND AND WAVE
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT.

WINDS WILL DIMINISH TO BELOW GALE FORCE LATE TONIGHT FOR THE
ILLINOIS AND INDIANA NEAR SHORES FROM WILMETTE HARBOR TO MICHIGAN
CITY. WIND AND WAVE CONDITIONS HAZARDOUS TO SMALL CRAFT WILL
CONTINUE FOR THE REMAINDER OF THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WIND AND WAVE CONDITIONS HAZARDOUS TO SMALL CRAFT ARE LIKELY TO
CONTINUE FOR THE ILLINOIS AND INDIANA NEAR SHORES INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
401 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS WILL PERSIST ACROSS LAKE MICHIGAN INTO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RC

In the hours before

Local storm report, Sep 30, 3:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
436 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             PALATINE                42.11N 88.04W
09/30/2011  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            AT THE CORNER OF DUNDEE AND HICKS RD

&&

RS
Local storm report, Sep 30, 4:18 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
518 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             EVANSTON                42.05N 87.69W
09/30/2011  E0.25 INCH       COOK               IL   TRAINED SPOTTER

&&

RS
Local storm report, Sep 30, 4:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
522 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 NNW WAUCONDA          42.32N 88.16W
09/30/2011  M0.25 INCH       LAKE               IL   COCORAHS

&&

RS
Local storm report, Sep 30, 4:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
527 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 SSE EVANSTON          42.03N 87.69W
09/30/2011  E0.25 INCH       COOK               IL   COCORAHS

&&

RS
Local storm report, Sep 30, 5:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
606 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MERRILLVILLE            41.47N 87.33W
09/30/2011  E0.75 INCH       LAKE               IN   TRAINED SPOTTER

&&

RS
Local storm report, Sep 30, 5:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
611 PM CDT FRI SEP 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MERRILLVILLE            41.47N 87.33W
09/30/2011  E0.50 INCH       LAKE               IN   TRAINED SPOTTER

&&

RS

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
September 30, 5:15 PM CST to 5:16 PM CST
Where
Lake County, Dyer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.500, -87.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343602.